View Mobile Site

Ask Dr. Gott 3/28

Zocor is a pain in the calf

DEAR DR. GOTT: I have tried Vicks VapoRub for toenail fungus, and it works well. After three months, my nails are almost completely cleared up.
    The soap-under-the-sheet treatment for leg pains did not work at all, but I may have an explanation. I had been taking Zocor for four or five years. The calves of my legs cramped fairly often, usually in the early morning, forcing me to get out of bed. I mentioned it to my doctor three times, and he basically ignored the problem. He put me on Zocor because of a heart murmur and high cholesterol. I developed a heart problem two years ago (atrial fibrillation), for which a shock treatment was used, and the cardiologist recently asked me about any pains I might have. I told him about the cramps, and he did a muscle-enzyme test. When he got the results, he phoned me and said to stop taking Zocor immediately. After about a week, the cramps stopped, and I have not had them for about three months.
I have concluded that the Zocor caused the cramps. The soap treatment apparently is not applicable to Zocor-caused muscle pain.
    My wife had been taking red-rice yeast for controlling her cholesterol and was having muscle pains, also. As a result of my experience, she stopped taking the yeast, and, after a week, her pains also disappeared. The statin in yeast can cause serious problems, and I don't think it's very well known to the public in general.
    DEAR READER: Although the manufacturers of statins claim that muscle pain and damage are an uncommon consequence of these drugs, that has not been my experience. I have received hundreds of letters from readers who had chronic muscle pain that disappeared when they stopped taking statins.     Therefore, I agree with your cardiologist. Anyone on statin medication who experiences muscle discomfort should discontinue the medication immediately and check with his or her physician.
    To give you related information, I am sending you copies of my Health Reports "Understanding Cholesterol" and "Coronary Artery Disease." Other readers who would like copies should send a long, self-addressed, stamped envelope and $2 for each report to Newsletter, PO Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s).

    DEAR DR. GOTT: For a long time, I shared the problem of the incontinent lady you wrote about. Finally, I mentioned it to my small-town physician. Right away, he told me the problem was probably intolerance to dairy products and to take Lactaid or a similar produce whenever I drink milk or eat ice cream. That solved my problem immediately. Also, I find that Soy Silk works as well as milk with my breakfast cereal.
    The reason I didn't suspect lactose intolerance was that the diarrhea did not immediately follow milk consumption. Sometimes it didn't occur until the next day, and I felt no stomach discomfort after eating dairy products.
    DEAR READER: I am delighted that your "small-town physician" was right on the money; he deserves all the credit. You are fortunate to have such a capable doctor.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...